Probability Surveys

Stability of queueing networks

Maury Bramson

Full-text: Open access

Article information

Probab. Surveys, Volume 5 (2008), 169-345.

First available in Project Euclid: 8 September 2008

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier


Bramson, Maury. Stability of queueing networks. Probab. Surveys 5 (2008), 169--345. doi:10.1214/08-PS137.

Export citation


  • [AnAFKLL96] Andrews, M., Awerbuch, B., Fernandez, A., Kleinberg, J., Leighton, T., and Liu, Z. (1996). Universal stability results for greedy contention-resolution protocols. In Symposium on Computer Science, 1996.
  • [As03] Asmussen, S. (2003). Applied Probability and Queues, second edition. Springer, New York.
  • [AtN78] Athreya, K.B. and Ney, P. (1978). A new approach to the limit theory of recurrent Markov chains. Trans. Amer. Math. Soc. 245, 493–501.
  • [AzKR67] Azema, J., Kaplan-Duflo, M. and Revuz, D. (1967). Mesure invariante sur les classes récurrentes des processus de Markov. Z. Wahrscheinlichkeitstheorie verw. Geb. 8, 157–181.
  • [BaB99] Baccelli, F. and Bonald, T. (1999). Window flow control in FIFO networks with cross traffic. Queueing Systems 32, 195–231.
  • [BaF94] Baccelli, F. and Foss, S.G. (1994). Ergodicity of Jackson-type queueing networks I. Queueing Systems 17, 5–72.
  • [Ba76] Barbour, A.D. (1976). Networks of queues and the method of stages. Adv. Appl. Prob. 8, 584–591.
  • [BaCMP75] Baskett, F., Chandy, K.M., Muntz, R.R., and Palacios, F.G. (1975). Open, closed and mixed networks of queues with different classes of customers. J. Assoc. Comput. Mach. 22, 248–260.
  • [BoKRSW96] Borodin, A., Kleinberg, J., Raghavan, P., Sudan, M., and Williamson, D.P. (1996). Adversarial queueing theory. In Symposium on Computer Science, 1996.
  • [Bo86] Borovkov, A.A. (1986). Limit theorems for queueing networks. Theory of Probability and its Applications 31, 413–427.
  • [BoZ92] Botvich, D.D. and Zamyatin, A.A. (1992). Ergodicity of conservative communication networks. Rapport de Recherche 1772, INRIA.
  • [Br94a] Bramson, M. (1994). Instability of FIFO queueing networks. Ann. Appl. Probab. 4, 414–431. (Correction 4 (1994), 952.)
  • [Br94b] Bramson, M. (1994). Instability of FIFO queueing networks with quick service times. Ann. Appl. Probab. 4, 693–718.
  • [Br95] Bramson, M. (1995) Two badly behaved queueing networks. Stochastic Networks, 105–116. IMA Math. Appl. 71. Springer, New York.
  • [Br96a] Bramson, M. (1996). Convergence to equilibria for fluid models of FIFO queueing networks. Queueing Systems 22, 5–45.
  • [Br96b] Bramson, M. (1996). Convergence to equilibria for fluid models of head-of-the-line proportional processor sharing queueing networks. Queueing Systems 23, 1–26.
  • [Br98a] Bramson, M. (1998). Stability of two families of queueing networks and a discussion of fluid limits. Queueing Systems 28, 7–31.
  • [Br98b] Bramson, M. (1998). State space collapse with application to heavy traffic limits for multiclass queueing networks. Queueing Systems 30, 89–148.
  • [Br99] Bramson, M. (1999). A stable queueing network with unstable fluid model. Ann. Appl. Probab. 9, 818–853.
  • [Br01] Bramson, M. (2001). Earliest-due-date, first-served queueing networks. Queueing Systems 39, 79–102.
  • [BrD01] Bramson, M. and Dai, J.G. (2001). Heavy traffic limits for some queueing networks. Ann. Appl. Probab. 11, 49–90.
  • [Bu56] Burke, P.J. (1956). The output of a queueing system. Operat. Res. 4, 699–704.
  • [ChTK94] Chang, C.S., Thomas, J.A., and Kiang, S.H. (1994). On the stability of open networks: a unified approach by stochastic dominance. Queueing Systems 15, 239–260.
  • [Ch95] Chen, H. (1995). Fluid approximations and stability of multiclass queueing networks: work-conserving disciplines. Ann. Appl. Probab. 5, 637–655.
  • [ChM91] Chen, H. and Mandelbaum, A. (1991). Discrete flow networks: Bottleneck analysis and fluid approximations. Math. Oper. Res. 16, 408–446.
  • [ChY01] Chen, H. and Yao, D.D. (2001). Fundamentals of Queueing Networks. Springer, New York.
  • [Da95] Dai, J.G. (1995). On positive Harris recurrence of multiclass queueing networks: a unified approach via fluid limit models. Ann. Appl. Probab. 5, 49–77.
  • [Da96] Dai, J.G. (1996). A fluid limit model criterion for instability of multiclass queueing networks. Ann. Appl. Probab. 6, 751–757.
  • [DaHV99] Dai, J.G., Hasenbein, J.J., and Vande Vate, J.H. (1999). Stability of a three-station fluid network. Queueing Systems 33, 293–325.
  • [DaHV04] Dai, J.G., Hasenbein, J.J., and Vande Vate, J.H. (2004). Stability and instability of a two-station queueing network. Ann. Appl. Probab. 14, 326–377.
  • [DaM95] Dai, J.G. and Meyn, S.P. (1995). Stability and convergence of moments for multiclass queueing networks via fluid limit models. IEEE Trans. Automat. Control 40, 1889–1904.
  • [DaV96] Dai, J.G. and Vande Vate, J.H. (1996). Virtual stations and the capacity of two-station queueing networks. Preprint.
  • [DaV00] Dai, J.G. and Vande Vate J.H. (2000). The stability of two-station multitype fluid networks. Operations Research 48, 721–744.
  • [DaWa93] Dai, J.G. and Wang, Y. (1993). Nonexistence of Brownian models of certain multiclass queueing networks. Queueing Systems 13, 41–46.
  • [DaWe96] Dai, J.G. and Weiss, G. (1996). Stability and instability of fluid models for re-entrant lines. Math. of Oper. Res. 21, 115–134.
  • [Da84] Davis, M.H.A. (1984). Piecewise deterministic Markov processes: a general class of nondiffusion stochastic models. J. Roy. Statist. Soc. Ser. B 46, 353–388.
  • [Da93] Davis, M.H.A. (1993). Markov Models and Optimization. Chapman & Hall, London.
  • [Do53] Doob, J.L. (1953). Stochastic Processes. Wiley, New York.
  • [DoM94] Down, D. and Meyn, S.P. (1994). Piecewise linear test functions for stability of queueing networks. Proc. 33rd Conference on Decision and Control, 2069–2074.
  • [Du96] Dumas, V. (1996). Approches fluides pour la stabilité et l’instabilité de réseaux de files d’attente stochastiques à plusieurs classes de clients. Doctoral thesis, Ecole Polytechnique.
  • [Du97] Dumas, V. (1997). A multiclass network with non-linear, non-convex, non-monotonic stability conditions. Queueing Systems 25, 1–43.
  • [Dur96] Durrett, R. (1996). Probability: Theory and Examples, second edition. Duxbury Press, Belmont.
  • [Fi89] Filonov, Y.P. (1989). A criterion for the ergodicity of discrete homogeneous Markov chains. (Russian). Ukrain. Mat. Zh. 41, 1421–1422; translation in Ukrainian Math. J. 41, 1223–1225.
  • [Fo91] Foss, S.G. (1991). Ergodicity of queueing networks. Sib. Math. J. 32, 183–202.
  • [FoK04] Foss, S.G. and Konstantopoulos, T. (2004). An overview of some stochastic stability methods. J. Oper. Res. Soc. Japan 47, 275–303.
  • [FoK99] Foss, S.G. and Kovalevskii, A. (1999). A stability criterion via fluid limits and its application to a polling system. Queueing Systems 32, 131–168.
  • [Fo53] Foster, F.G. (1953). On the stochastic matrices associated with certain queueing processes. Ann. Math. Stat. 24, 355–360.
  • [GaH05] Gamarnik, D. and Hasenbein, J.J. (2005). Instability in stochastic and fluid queueing networks. Ann. Appl. Probab. 15, 1652–1690.
  • [Ge79] Getoor, R. (1979). Transience and recurrence of Markov processes. In Séminaire de Probabilités XIV (J. Azéma, M. Yor editors), 397–409. Springer, Berlin.
  • [Ha56] Harris, T.E. (1956). The existence of stationary measures for certain Markov processes. Proc. 3rd Berkeley Symp., Vol. II, 113–124.
  • [Ha97] Hasenbein, J.J. (1997). Necessary conditions for global stability of multiclass queueing networks. Oper. Res. Lett. 21, 87–94.
  • [Hu94] Humes, C. (1994). A regular stabilization technique: Kumar-Seidman revisited. IEEE Trans. Automat. Control 39, 191–196.
  • [Ja54] Jackson, R.R.P. (1954). Queueing systems with phase-type service. Operat. Res. Quart. 5, 109–120.
  • [Ja63] Jackson, R.R.P. (1963). Jobshop-like queueing systems. Mgmt. Sci. 10, 131–142.
  • [KaM94] Kaspi, H. and Mandelbaum, A. (1994). On Harris recurrence in continuous time. Math. Oper. Res. 19, 211–222.
  • [Ke75] Kelly, F.P. (1975). Networks of queues with customers of different types. J. Appl. Probab. 12, 542–554.
  • [Ke76] Kelly, F.P. (1976). Networks of queues. Adv. Appl. Prob. 8, 416–432.
  • [Ke79] Kelly, F.P. (1979). Reversibility and Stochastic Networks. Wiley, New York.
  • [Kn84] Knight, F.B. (1984). On the ray topology. Séminaire de Probabilités (Strasbourg) 18, 56–69. Springer, Berlin.
  • [Ku93] Kumar, P.R. (1993). Re-entrant lines. Queueing Systems 13, 87–110.
  • [KuS90] Kumar, P.R. and Seidman, T.I. (1990). Dynamic instabilities and stabilization methods in distributed real-time scheduling of manufacturing systems. IEEE Trans. Automat. Control 35, 289–298.
  • [LuK91] Lu, S.H. and Kumar, P.R. (1991). Distributed scheduling based on due dates and buffer priorities. IEEE Trans. Automat. Control 36, 1406–1416.
  • [MaM81] Malyshev, V.A. and Menshikov, M.V. (1981). Ergodicity, continuity, and analyticity of countable Markov chains. Transactions of the Moscow Mathematical Society 1, 1–47.
  • [Me95] Meyn, S.P. (1995). Transience of multiclass queueing networks via fluid limit models. Ann. Appl. Probab. 5, 946–957.
  • [MeD94] Meyn, S.P. and Down, D. (1994). Stability of generalized Jackson networks. Ann. Appl. Probab. 4, 124–148.
  • [MeT93a] Meyn, S.P. and Tweedie, R.L. (1993). Generalized resolvents and Harris recurrence of Markov processes. Contemporary Mathematics 149, 227–250.
  • [MeT93b] Meyn, S.P. and Tweedie, R.L. (1993). Stability of Markov processes II: continuous-time processes and sampled chains. Adv. Appl. Prob. 25, 487–517.
  • [MeT93c] Meyn, S.P. and Tweedie, R.L. (1993). Stability of Markov processes III: Foster-Lyapunov criteria for continuous-time processes. Adv. Appl. Prob. 25, 518–548.
  • [MeT93d] Meyn, S.P. and Tweedie, R.L. (1993). Markov Chains and Stochastic Stability. Springer, London.
  • [MeT94] Meyn, S.P. and Tweedie, R.L. (1994). State-dependent criteria for convergence of Markov chains. Ann. Appl. Probab. 4, 149–168.
  • [Mu72] Muntz, R.R. (1972). Poisson Departure Processes and Queueing Networks, IBM Research Report RC 4145. A shortened version appeared in Proceedings of the Seventh Annual Conference on Information Science and Systems, Princeton, 1973, 435–440.
  • [Ne82] Newell, G.F. (1982). Applications of Queueing Theory. Chapman and Hall.
  • [Nu78] Nummelin, E. (1978). A splitting technique for Harris recurrent Markov chains. Z. Wahrscheinlichkeitsth. verw. Geb. 43, 309–318.
  • [Nu84] Nummelin, E. (1984). General Irreducible Markov Chains and Non-Negative Operators. Cambridge University Press, Cambridge.
  • [Or71] Orey, S. (1971). Lecture Notes on Limit Theorems for Markov Chain Transition Probabilities. Van Nostrand Reinhold, London.
  • [PeK89] Perkins, J.R. and Kumar, P.R. (1989). Stable distributed real-time scheduling of flexible manufacturing/assembly/disassembly systems. IEEE Trans. Automat. Control 34, 139–148.
  • [PuR00] Puhalskii, A. and Rybko, A. (2000). Nonergodicity of a queueing network under nonstability of its fluid model. Probl. Inf. Transm. 36, 23–41.
  • [Re57] Reich, E. (1957). Waiting times when queues are in tandem. Ann. Math. Statist. 28, 768–773.
  • [Re92] Resnick, S.I. (1992). Adventures in Stochastic Processes. Birkhäuser, Boston.
  • [RyS92] Rybko, A.N. and Stolyar, A.L. (1992). Ergodity of stochastic processes that describe functioning of open queueing networks. Problems Inform. Transmission 28, 3–26 (in Russian).
  • [Se94] Seidman, T.I. (1994). “First come, first served” can be unstable! IEEE Trans. Automat. Control 39, 2166–2170.
  • [Se99] Serfozo, R. (1999). Introduction to Stochastic Networks. Springer, New York.
  • [Sh88] Sharpe, M. (1988). General Theory of Markov Processes. Academic Press, San Diego.
  • [Si90] Sigman, K. (1990). The stability of open queueing networks. Stoch. Proc. Applns. 35, 11–25.
  • [St95] Stolyar, A.L. (1995). On the stability of multiclass queueing networks: a relaxed sufficient condition via limiting fluid processes. Markov Process. Related Fields 1, 491–512.
  • [StR99] Stolyar, A.L. and Ramakrishnan, K.K. (1999). The stability of a flow merge point with non-interleaving cut-through scheduling disciplines. In Proceedings of INFOCOM 99.
  • [Wa82] Walrand, J. (1982). Discussant’s report on “Networks of quasi-reversible nodes”, by F.P. Kelly. Applied Probability - Computer Science: The Interface, Volume 1, 27–29. Birkhäuser, Boston.
  • [Wa83] Walrand, J. (1983). A probabilistic look at networks of quasi-reversible queues. IEEE Trans. Info. Theory, IT-29, 825–836.
  • [Wa88] Walrand, J. (1988). An Introduction to Queueing Networks. Prentice-Hall, Englewood Cliffs.
  • [Wi98] Williams, R.J. (1998). Diffusion approximations for open multiclass queueing networks: sufficient conditions involving state space collapse. Queueing Systems 30, 27–88.